Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 224, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 31, 2003, 9:45 PM CDT for Palo Alto County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 9:45 PM CDT (02:45 UTC)
- Expired
- Jul 31, 2003, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 165 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
730 WUUS53 KDMX 010245 SVRDMX IAC147-010330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 945 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 1030 PM CDT * AT 942 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF RUTHVEN...OR ABOUT 15 MILES EAST OF SPENCER...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHEAST OF AYRSHIRE AROUND 1005 PM... NEAR EMMETSBURG MUNICIPAL AIRPORT AROUND 1010 PM... 5 MILES NORTHEAST OF CURLEW AROUND 1025 PM AND 5 MILES NORTHEAST OF MALLARD AROUND 1030 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4330 9485 4318 9503 4290 9470 4306 9448 $$ KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:05 PM CDT, 6 hours 40 minutes earlier.
Area forecast discussion, Jul 31, 3:05 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT THU JUL 31 2003 STTN WITH CDFNT DVLPG ABT AS SELS INDICTD IN LATEST SWODY1 AND WUD NOT BE SURPRISED TO SEE SLGT AREA BKN INTO TWO WITH IA SPLIT OUT FOT THE MOST PART IN NXT UPDT. BEST SHOT OVR NERN IA AND WL CARRY LKLY POPS IN CUR WATCH AREA. CHC ELSW, BUT XPCT PCPN MST ACTVTY TO ONLY BRUSH SWRN ZNS. SYS DPCTD INIT ON 06Z CHTS WL BRUSH SRN IA FRI. ONLY OTR PCPN IN FCST WL BE CYC CRCLN AFTN SHWRS OVR THE NERN ZNS. IA CAUGHT IN BLOCK AFT THAT THRU DAY 7 WITH TEMPS MODERATING SLOWLY AND NO SIG WX. SHAVED TEMPS THUT FCST A FEW DEG WITH ALL MDLS SHOWING COLDER AIR WORKING IN ARND UPR LO. .DSM...NONE
Hazardous weather outlook, Jul 31, 12:05 PM CDT, 9 hours 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-011100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1205 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH ACROSS CENTRAL IOWA THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THIS FRONT AFTER NOON. A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT. THE POTENTIAL DOES EXIST FOR AN ISOLATED SUPERCELL THUNDERSTORM THAT COULD PRODUCE A TORNADO...MAINLY EAST OF I-35. ADDITIONAL THUNDERSTORMS ARE POSSIBLE DURING THE OVERNIGHT HOURS BUT THE SEVERE POTENTIAL WILL DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LARGE AREA OF LOW PRESSURE NEAR THE MINNESOTA AND CANADIAN BORDER WILL SINK INTO WISCONSIN FRIDAY WHERE IT WILL MOVE VERY LITTLE FOR THE NEXT THREE DAYS. DISTURBANCES ROTATING AROUND THIS LOW WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS ON FRIDAY ACROSS THE SOUTHEAST PORTION OF CENTRAL IOWA. ON SATURDAY YET ANOTHER DISTURBANCE WILL BRING A CHANCE FOR THUNDERSTORMS TO NORTHEAST PARTS OF CENTRAL IOWA. TIMING DETAILS ARE NOT CLEAR THOUGH THE AFTERNOON AND EVENING HOURS APPEAR TO BE THE BEST TIME FOR THE DEVELOPMENT OF THE STORMS FOR FRIDAY AND SATURDAY. LARGE HAIL AND DAMAGING WIND WOULD BE THE MAIN THREATS FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH MIDNIGHT. SPOTTERS MAY ONCE AGAIN BE NEEDED FRIDAY AFTERNOON MAINLY EAST OF I-35 AND SOUTH OF HIGHWAY 20. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FORSTER
In the hours before
Local storm report, Jul 31, 5:12 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0512 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM DUNKERTON IA 1.75 IN HAIL
07/31/03 BLACK HAWK FROM BLACK HAWK COUNTY
SHERIFF. QUARTER TO GOLF
BALL SIZED HAIL.
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 54 min |
| Jul 31, 10:31 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 44 min |
| Jul 31, 10:51 PM CDT | Tornado Warning | DMX | Cerro Gordo | 24 min |
| Jul 31, 11:04 PM CDT | Tornado Warning | DMX | Butler, Franklin | 26 min |
| Jul 31, 11:44 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 46 min |
| Jul 31, 11:58 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 32 min |
| Aug 1, 1:13 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.